Abstract and Case Series
Aspartame is a widely used artificial sweetener that has been linked to pediatric and adolescent migraines. Upon ingestion, aspartame is broken, converted, and oxidized into formaldehyde in various tissues. We present the first case series of aspartame-associated migraines related to clinically relevant positive reactions to formaldehyde on patch testing.
Six patients (ages 16 to 75 years) were referred for evaluation of recalcitrant dermatitis. By history, five of the patients were noted to have developed migraines following aspartame consumption; the sixth reported dermatitis flares associated with diet cola consumption of ≥ 2 liters/day. All six patients had current environmental exposures to formaldehyde or formaldehyde-releasing preservatives in their personal hygiene products and/or regular consumption of "sugar-free food" artificially sweetened with aspartame. Based on their histories and clinical presentations, these patients were patch-tested with the North American Contact Dermatitis Group 65-allergen Standard Screening Series and selected chemicals from the University of Miami vehicle, fragrance, bakery, and textile trays.
All six patients had positive reactions to formaldehyde, and four had additional positive reactions to formaldehyde-releasing preservatives (FRPs). Expert counseling on allergen avoidance (including avoidance of formaldehyde, FRPs, and aspartame) and alternative product recommendations were provided to the patients.
At their follow-up appointments (between 8 and 12 weeks), all the patients showed clearance of their dermatitis. Four patients (two inadvertently) resumed their consumption of aspartame and subsequently returned for an additional follow-up visit. Three of the first five patients had recurrences of both their migraines and their dermatitis; the sixth patient (who had no migraines) had a positive rechallenge dermatitis. These four patients were again counseled on avoidance regimen.
Dermatitis. 2008;19(3):E10-E11. © 2008 American Contact Dermatitis Society
Cite this: Formaldehyde, Aspartame, and Migraines: A Possible Connection - Medscape - Jun 01, 2008.